58 year old male CC: Unconscious – Conclusion

Here is the conclusion to 58 year old male CC: Unconscious.

This was an unusual case with an unfortunate outcome.

Let’s look at the heart rhythm again.

The rhythm is slow and irregular with strange looking complexes. At first glance it’s difficult to distinguish QRS complexes from T-waves. It looks like a pre-morbid rhythm.

However, on closer inspection we can see that the QRS complex is present but near isoelectric. The QRS duration is > 200 ms which is extremely abnormal. Whenever you see a QRS complex > 200 ms you should suspect hyperkalemia!

In addition, when the S and T-waves merge together and the ST-segment becomes non-distinct you’ve moved into what is sometimes referred to as the “sine wave” ECG. This is an ominous finding.

Unfortunately, at the time this ECG was recorded (several years ago) our paramedics weren’t trained to recognize hyperkalemia. It’s one of the many ways the paramedic profession has evolved throughout the course of my career.

However, they knew the heart rhythm was “bad” and they wanted to see something a little bit less scary on the monitor so they elected to perform transcutaneous pacing (TCP).

Did they achieve capture? Let’s take a look.

They did not achieve capture, although I can understand whey they thought they had intermittent capture.

A shows the morphology of the underlying rhythm. B shows a (presumed to be) transcutaneously paced QRS complex. It is classic for false capture. C shows a “phantom” QRS complex (caused by pacing artifact) that coincidentally falls directly on top of the (unsensed) native QRS complex. This makes it appear as though capture has been achieved. D shows a “phantom” QRS complex falling in the absolute refractory period of the underlying rhythm (proving beyond any shadow of a doubt that these QRS complexes are the result of pacing artifact).

So what ended up happening?

The patient survived to arrival at the emergency department. However, during transfer of care the emergency physician asked that the TCP be turned off so that he could examine the underlying rhythm.

Moments later the patient was shocked x2 by his ICD and the resultant heart rhythm was asystole.

He was not successfully resuscitated.

It was later that they found out the potassium level was > 9 mEq/L (I don’t remember the exact value).

I don’t know why this patient’s ICD shocked him. I was not present when the device was interrogated. But I suspect that it may have been confused by the TCP.

If I am ever faced with a situation in the future where I feel that TCP is indicated and the patient has an ICD I will be contacting Online Medical Control and asking permission to disable tachy therapy with a ring magnet.

Obviously there are a lot of lessons to be learned from this case.

See also:

Transcutaneous pacing (TCP) – The problem of false capture

Transcutaneous pacing (TCP) with a Lifepak 12

Using capnography to confirm capture with transcutaneous pacing (TCP)

Transcutaneous pacing (TCP) for asystole

Ineffective or inappropriate ICD shocks – Part I

Ineffective or inappropriate ICD shocks – Part II

Ineffective or inappropriate ICD shocks – Part III

Rhythm Challenge #2 (Hyperkalemia)

12 Comments

  • Christopher says:

    I was wondering about CaCl IV bolus, isn’t there a warning that it should be done through a central line unless you’re in a code? This guy is in a pre-arrest which may change things, but my dialysis patients aren’t known for having “large bore” IV access available. Dilution?

  • it is a huge problem that so few people know how to do TCP properly. every time i hear that TCP “didn’t work,” it always makes me think that they just didn’t do it right.

  • Tim says:

    I remember cardioversion being discussed one time in a lecture on hyperkalemia. The case was a young woman with severe hyperkalemia in which the sine pattern appeared to look like a wide complex tach. The patient arrested to asystole post cardioversion with no electrical activity ever coming back. It was said that the depolarization with cardioversion caused enough of a potassium shift to make a near fatal hyperkalemia fatal. If this is accurate, I am curious if the localized firing of an ICD could cause a similar effect?

  • Royce says:

    Wow…for someone that is very confident in EKG interpretation, I failed the crap out of this one. What you say is the QRS I thought was a bi-phasic P wave and what you say is the T wave looked like a very ugly QRS to me…love learning for you smart folks…thanks, Royce.

  • Christopher says:

    Tim, I went searching the literature and could not find mention of cardioversion causing a shift, but a 1999 paper in the Annals of Emergency Medicine noted: “Countershock of the heart subjected to prolonged, global ischemia may have produced an electrical injury to the myocardium and an immediate rise in extracellular potassium.”

    My gut tells me that an ICD does not generate high enough fields to cause electrical injury, even in a grossly ischemic heart. However, if the K+ has built up to high enough levels, maybe the energy delivered is enough!

    Also it notes that during times of ischemia, “[within] the myocardium, extracellular potassium may also increase in relation to the existence of potassium channels that open when ATP concentration falls below a critical value.”

    If you get a high enough K+ level, the ventricular myocardium–only thing left firing in our case–will likely lose automaticity. Taking this into account, asystole after inappropriate ICD firing seems likely.

  • Christopher says:

    My apologies for forgetting the reference:

    Niemann JT, Cairns CB. Hyperkalemia and Ionized Hypocalcemia During Cardiac Arrest and Resuscitation: Possible Culprits for Postcountershock Arrhythmias? Ann Emerg Med (1999) 34: 1-7.

  • VinceD says:

    @Tim and Christopher – This is exactly what I love about this blog, prehospital providers thinking at the next level and doing the legwork to keep pushing their knowledge (and that of everyone else reading). I’ve never used the word before, but “Kudos” to you two
    @burned-out medic – I have the same exact thought whenever I hear that as well… I want to say it’s just my distrust of others, but when 60% of my TCP encounters have involved false capture, it’s hard not to question other providers

  • Harrison says:

    Prime candiate for CaCl Christopher. Yes, I have seen it diulted 1:1 wiith saline in a 22ga in the hand in the ED. This patient certianly needs calcium!

  • Mike says:

    The interesting thing about ECG’s showing significant effects of hyperkalemia is that while wide QRS complexes are present, they can be very slow, very fast, normal rate, very regular, or completely irregular with periods of asystole. They also can have a wide QRS appearance in some leads and A SINE WAVE appearance in other leads. See: http://www.sma.org.sg/smj/4608/4608me1.pdf

    I had to give CaCl the other day, through a 22ga in her hand. I didn’t want to but it was the only access I could obtain in a life-threatening situation. I knew I had to based on a ECG showing severe effects of hyperkalemia and her hx of skipped dialysis. Her K+ on ED arrival was 9.2!

  • nice case of severe hyperkalemia i actually confused with electro mechanical disociation

  • steve says:

    Also, lets not forget that for every .1 the Ph changes K changes .6 in the opposite direction. This being true the pt is probably acidotic. A good way to shift the K into the cells and possibly stabilize the membrane is bicarb. I always remember hyperkalemia treatment this way; C BIG K  drop, Calcium, Bicarb, Insulin, Glucose, Kayexalate. Pacing just wont work well until that membrane is stabilized, and calcium will do this the fastest. It wont lower the K like insulin and glucose will, but it will help with the arrhythmia. 

  • porrohman says:

    I knew that wasn't a P wave, but didn't think about it being the QRS. This does explain an EKG I remember back years ago when I just started. That gentleman was asymptomatic. and we had been called for basically a taxi ride for something else. When I checked his pulse, it was 32. There was no way I was going to transport w/o ALS, just to cover my self. Even the paramedic who showed up was puzzeled.
    This is why these things are great to read.

3 Trackbacks

Leave a Reply

Your email address will not be published. Required fields are marked *

EMS 12-Lead

Cardiac Rhythm Analysis, 12-Lead ECG Interpretation, Resuscitation

STEMI Expert?

  • Click here to find out!
  • 12-Lead ECG Challenge app

    Photobucket

    The 12-Lead ECG Challenge app is now available for $4.99!

    (Apple iOS) (Android) (Amazon)
    (Web Based)

    See the product review from FRN-TV here!

    Interested in resuscitation?

    Archives

    FireEMS Blogs eNewsletter

    Sign-up to receive our free monthly eNewsletter

    Visitor Map / Stats

    Locations of visitors to this page


    LATEST EMS NEWS

    HOT FORUM DISCUSSIONS